Announcement

Announcement Module
Collapse
No announcement yet.

Cough with Methotrexate

Page Title Module
Move Remove Collapse
X
Conversation Detail Module
Collapse
  • Filter
  • Time
  • Show
Clear All
new posts

  • Cough with Methotrexate

    Have any of you experienced a cough with MTX? I started it two weeks ago and the morning after taking it I woke up with a horrible cough. A few days later I got a stuff nose so figured it was a cold. The cough got better. I then took my next dose and the following morning the cough got worse. I've tried taking cough medicine but it does nothing and when I lay down the coughing gets much worse. During the day it isn't bad at all. As the days go on the cough gets better but not sure what will happen when I take the next dose. Any thoughts?

  • #2
    Hi cj

    A cough can be a side effect of Methotrexate. Some peoples lungs get affected adversely, but it may just be that you are getting a cough with no other indication of a lung problem. It's important to bring this to your Rheumatologists attention immediately though, he may want to do a chest x-ray and then decide on a course of action.

    Are you taking folic acid as well?

    love
    Lily

    Comment


    • #3
      I am taking folic acid every day but the day that I take the MTX. Is it something that I can take one more dose and see if it happens again or wait until my apt in 2 weeks or should I call today?

      Comment


      • #4
        Hello
        In my opinion you should call your doctor before you take another dose of MTX. I would anyway. Many doctors advise not taking immunosuppressants if you have an infection.Then he can decide if anything needs to be done before your next appointment

        (Did he do a chest X ray before starting it, just out of interest ? I know it isn't always done although it is mentioned as being advisable)

        The regime of folic acid you are is one of the usual ones, that is, missing the FA on the day you take the MTX

        Let us know what your doc advises please


        Clare

        Comment


        • #5
          Hi again cj,

          I would call today

          love
          Lily

          Comment


          • #6
            When you had your cold, did you stop taking methotrexate? I went off of it for 2 weeks until I was off antibiotics and I was feeling better.

            I had a chest x-ray done before starting methotrexate along with several vials of blood work up plus I had to have a TB test done. My rhumey told me to take folic acid everyday. I guess it depends on what your rhumey how he wants you to take it.

            I hope you called your rhumey and asked him today.

            Take care,
            Lyn

            Comment


            • #7
              Generally it is not advised to stop folic acid when you take the methotrexate. The reason for this is that mtx and folic acid are one chemical structure bond different from each other. Folic acid is used to work as a "rescue" to stop the chemo damage on healthy cells. When taken for cancer, chemotherapy is not wanted to slow it down at all. BUT when you take it for an autoimmune disease, you don't want the damage on healthy cells. Talk to your doctor or hematologist/oncologist about this.

              I've been on methotrexate for 17 years. Unless I am hospitalized for an infection, I don't skip doses. I've found that I have more problems if I do quit it, than if I just carry on.

              I've put a synopsis of my mtx history down under cytotoxic drugs. It gives a more detailed reason for why things get done a certain way.

              Before lupus, I was doing all my pre req's for nursing school. As part of the pre req's, I had to take organic chemistry. It was a tough class, but one I have used more than any other in trying to explain to people why things get done a certain way.

              If I can help with any answers, experiences, survival, you can post or IM me. Either way, I am more than happy to share the ways I have learned to live with it.
              Sally

              Comment


              • #8
                When I have to be on MTX i always get SEVERE stomach pain and heartburn, so I have to inject it. When i took it the first time, i had a horrible cough after the pills went down (within 24 hours) and i finally realized it was from the irritation of stomach acid. I started injecting it and the cough stopped. Not sure if this is the case with you, but i would definitely discuss with a doctor.

                Amanda

                Comment


                • #9
                  My oncologist explained the way that mtx is absorbed in the 3 methods:
                  oral tablets: lose about 1/2 with the liver detoxifying it, so you actually get about 1/2 benefit of what you take
                  injections: get 80 to 90% benefit as it has the chance to hit the affected areas before the liver does its detoxifying job
                  iv: get nearly 100% benefit because it hits the affected areas and does its work before the liver has its chance to detoxify it.

                  I can say that when I took tablets I had a lot more reaction than when I did the injections. I got some reactions, and it varied by the week as to whether it was enough to keep me down for a couple days or not.

                  When I switched to IV, I had more reaction initially, but it is now a lot less than it has ever been. BUT I also get a higher dose this way than I did with the other methods.

                  I would still advise you go over this with your doctor.
                  Sally

                  Comment


                  • #10
                    Thanks everyone. The cough seems better and I am due to see my rheumy on the 31st. I definitely still feel the side effects of the meds after I take them for a few days and hopefully they will go away soon.

                    Comment


                    • #11
                      Thank you for coming telling us you are some better.

                      Good luck with your rhumey appointment. I hope all goes well for you.

                      Take care,
                      Lyn

                      Comment

                      Working...
                      X